Alabama, 2011

Lightning Strikes in Alabama, September 14, 2011

September 14, 2011 · NWS HUN · 2 events in 1 county or zone

A strong thunderstorm moving through northwest Huntsville produced occasional lightning that struck and damaged an apartment complex and a home in northwest Madison county, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm moving through northwest Huntsville produced occasional lightning that struck and damaged an apartment complex and a home in northwest Madison county, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 14, 11:20 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 14, 11:20 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 AM CDT THU SEP 15 2011

.UPDATE...FOR 06Z TAFS
&&

.AVIATION...COLD FRONT IS CONTINUING TO MOVE EWD ACROSS WRN TN/NRN
MS THIS LATE EVENING...WITH SCT SHRA/TSRA PERSISTING ALONG/AHEAD OF
THE FRONT. CONVECTION THOUGH SHOULD CONTINUE TO TRANSLATE EWD AND
WEAKEN INTO THE OVERNIGHT HRS...AS THE FRONT BEGINS TO MOVE THROUGH
THE AREA. MVFR VIS/CEILINGS ARE POSSIBLE BEHIND THE FRONTAL PASSAGE
BEFORE SFC FLOW TURNS TOWARD THE N AOA 12KT WITH GUSTS TO 20KT AFTER
12Z. CEILINGS SHOULD THEN BEGIN TO LIFT ABOVE VFR LEVELS AFTER 18Z.
&&

.DISCUSSION...COLD FRONT LOOKS TO BE MAKING ITS WAY INTO WRN TN/NW
MS THIS EVENING...WITH A PRE-FRONTAL SQUALL LINE MOVING EWD INTO MID
TN. EARLIER CLUSTER OF TSTMS THAT IMPACTED PARTS OF NW AL HAS PUSHED
SEWD INTO CNTRL AL AND WEAKENED A BIT. NEW GUIDANCE SUGGEST MUCH OF
THE CONVECTION ALONG/AHEAD OF THE FRONT WILL REMAIN JUST N OF THE
AREA...OR MORE INTO TN PAST MIDNIGHT...WITH THE SFC BOUNDARY MOVING
THROUGH THE AREA DURING THE OVERNIGHT HRS. AS SUCH...HAVE ADJUSTED
THE POP/WX GRIDS TO KEEP THE BETTER CHANCE OF RAIN CONFINED TO
EXTREME NW AL/SRN MID TN...WITH THE CONVECTION TAPERING OFF AFTER
09Z. ALSO MADE SOME ADJUSTMENT TO THE HRLY TEMP/WIND GRIDS BASED ON
CURRENT TRENDS. UPDATED GRIDS/ZONES ALREADY SENT.
&&

.PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG UPPER LOW
OVER SERN ONTARIO WHICH IS DIGGING A TROF ACROSS THE UPPER MIDWEST
AND WRN GREAT LAKES. MEANWHILE..A CUTOFF LOW CENTERED NEAR THE GRAND
CANYON WAS EJECTING SMALLER SHORTWAVES EASTWARD THRU THE PLAINS INTO
THE LWR MS VALLEY. ONE WAVE WAS CROSSING THE MS RIVER AND GENERATING
A BAND OF MOSTLY ELEVATED CONVECTION FROM SRN IL/SERN MO INTO WRN
TN. A STRONG CELL IN SWRN TN WAS BEING FED BY DEEPER MOISTURE (LOW
70S DEW POINTS) AND INSTABILITY (SB-CAPES OF 2-3K J/KG). A MUCH MORE
DRY AND STABLE ENVIRONMENT OVER MIDDLE TN AND NRN AL IS ERODING THE
ERN EDGE OF THIS ADVANCING RAIN AREA. THIS TREND SHOULD CONTINUE
THRU EARLY EVENING...ALTHOUGH SOME -SHRA/SPRINKLES COULD REACH THE
SHOALS BEFORE SUNSET.

THE NEXT SHORTWAVE OF INTEREST WAS ENTERING THE WRN OZARK PLATEAU
AND IS PROGGED TO ARRIVE LATE TONIGHT. THIS WAVE EXHIBITS A DECENT
BAND OF -DIVQ...ESPECIALLY OVER MIDDLE TN. THIS IS ALSO WHERE DEEPER
COLUMNAR MOISTURE WILL EXIST. FURTHER S...THE NOSE OF GREATER
MOISTURE/INSTABILITY...ALBEIT MODIFIED BY ENTRAINMENT OF DRY AIR IN
PLACE...WILL ADVECT INTO NRN AL/MIDDLE TN OVERNIGHT INTO EARLY
THURSDAY.  AT 8H...CONVERGENCE ALONG A MORE OR LESS E-W BOUNDARY WILL
BE GREATEST ALONG THE KY/TN BORDER SUGGESTING A BETTER WIDESPREAD
RAIN POTENTIAL N OF OUR AREA. THIS IS ALSO WHERE THE MAXIMA OF GFS
QPF VALUES ARE ALIGNED. THERE IS A SECOND RELATIVE MAXIMA OF QPF
NEAR THE SFC LOW TRACK ACROSS NRN AL AS WELL. THE COLD FRONT WILL
LIKELY PINCH THE WARM SECTOR OFF RATHER QUICKLY...WITH LINGERING
-SHRA THRU THE MORNING E OF I-65. IT WILL BE QUITE A CHANGE TO FALL-
LIKE RAW/WET WEATHER WITH A BRISK NORTHERLY WIND EXPECTED. BY
AFTERNOON...MOISTURE BECOMES SHALLOW...BUT UPSLOPE FLOW ALONG THE
PLATEAU MAY PERSIST THRU THE DAY...WITH DRIZZLE IN OUR HIGHER
ELEVATIONS A POSSIBILITY. WE'LL LET THE NEXT SHIFT ADD THAT IF LATER
RUNS CONTINUE TO SUGGEST THIS.

BY FRI...THE 8H LOW BECOMES A N-S TROF AXIS THAT STALLS OVER
TN/AL...DIVIDING THE AREA BASICALLY IN HALF.  SHALLOW ISENTROPIC LIFT
AND MOISTURE KEEPING LOW CLOUDS IN PLACE ACROSS THE EASTERN HALF OF
THE AREA...SHIFTING WWD ACROSS THE AREA THRU THE DAY. THE SKY
FORECAST WILL CERTAINLY BE A TRICKY ONE DURING THE NEXT 48-60 HOURS
DUE TO THIS FEATURE AS IT RETROGRADES WWD AND WEAKENS. WITH THIS IN
MIND...THE GFS/MET MOS TEMPS APPEAR A BIT TOO HIGH...WHILE THE
SREF/GRIDDED MOS LOOK MORE IN THE BALL PARK...SO TOOK A GENERAL BLEND
OF THESE INTO ACCOUNT THRU FRIDAY.

IN THE EXTENDED...A GENERAL WARM AND DRY TREND IS ANTICIPATED THRU
EARLY NEXT WEEK AT LEAST. A NEARLY ZONAL PATTERN IN THE SOUTHERN
CONUS TAKES SHAPE...WITH AMPLIFIED TROF/RIDGE POSNS REMAINING ACROSS
THE CENTRAL AND NRN TIER OF STATES. A WEAK POSITIVELY TILTED TROF
AXIS ARRIVES AT 5H BY TUE OR WED...ALTHOUGH THERE IS HEAVY
DISAGREEMENT BETWEEN THE GFS AND 00Z ECMWF ON HIGH AMPLIFICATION OF
A MIDWEST TROF AT MIDWEEK. FOR NOW...WL KEEP THE FCST DRY THRU DAY
7...ALTHOUGH THAT COULD EASILY CHANGE WITH TIME. CANNOT ARGUE MUCH
WITH GFS MOS TEMPS AT THIS POINT LATE IN THE PERIOD.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE/AVIATION...09
PREV DISCUSSION...KULA
Hazardous weather outlook, Sep 14, 9:15 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 PM CDT WED SEP 14 2011

ALZ001>010-016-TNZ076-096-097-151000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1015 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE OVERNIGHT HOURS.
THUNDERSTORMS ARE POSSIBLE ALONG OR AHEAD OF THE FRONT...MAINLY FOR
NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. A FEW OF THESE
STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 5:47 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CDT WED SEP 14 2011

ALZ003-004-150030-
FRANKLIN-LAWRENCE-
647 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND SOUTHERN LAWRENCE
COUNTIES UNTIL 730 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED NEAR PHIL CAMPBELL...OR
10 MILES NORTHWEST OF HALEYVILLE...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...GUSTY WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEWBURG.
  MT HOPE.
  LANDERSVILLE.
  WREN...MOULTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3430 8760 3432 8793 3456 8790 3453 8712
      3430 8712
TIME...MOT...LOC 2347Z 273DEG 24KT 3436 8768

70/DD
Special weather statement, Sep 14, 6:28 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
728 PM CDT WED SEP 14 2011

ALZ004-007-016-150115-
CULLMAN-LAWRENCE-MORGAN-
728 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN...SOUTHERN
LAWRENCE AND SOUTHWESTERN MORGAN COUNTIES UNTIL 815 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
OF MOULTON TO 14 MILES EAST OF HALEYVILLE TO 15 MILES NORTHWEST OF
JASPER TO 15 MILES EAST OF WINFIELD. THIS LINE OF STORMS WAS MOVING
EASTWARD AT 30 TO 35 MPH.

NICKEL SIZE HAIL...GUSTY WINDS OF 50 TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  SPEAKE.
  DANVILLE.
  MASSEY...JONES CHAPEL.
  HARTSELLE...LOGAN.
  FALKVILLE...LEESDALE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3389 8709 3392 8709 3398 8715 3400 8715
      3400 8712 3429 8712 3430 8747 3445 8749
      3446 8687 3438 8683 3431 8684 3416 8687
      3388 8698
TIME...MOT...LOC 0027Z 251DEG 28KT 3442 8739 3424 8736
          3404 8740 3393 8751

70/DD
Special weather statement, Sep 14, 7:16 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
816 PM CDT WED SEP 14 2011

ALZ016-150200-
CULLMAN-
816 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CULLMAN COUNTY UNTIL
900 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF
WILBURN...OR 13 MILES NORTHEAST OF JASPER...AND MOVING EAST AT 30
MPH.

PEA SIZE HAIL...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN.
  BREMEN...ARKADELPHIA.
  COLONY.
  BLACK BOTTOM.
  GARDEN CITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3388 8702 3389 8709 3392 8709 3398 8715
      3400 8715 3400 8712 3409 8711 3406 8670
      3404 8670 3395 8679 3394 8684 3391 8692
      3388 8692 3385 8696 3386 8699
TIME...MOT...LOC 0115Z 275DEG 24KT 3401 8711

70/DD
Special weather statement, Sep 14, 9:50 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 PM CDT WED SEP 14 2011

ALZ001>003-150430-
COLBERT-FRANKLIN-LAUDERDALE-
1050 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...NORTHERN FRANKLIN AND
EXTREME SOUTHERN LAUDERDALE COUNTIES UNTIL 1130 PM CDT...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLSBORO...OR 10 MILES SOUTHEAST OF
IUKA...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT...PLEASANT SITE.
  MT HESTER.
  CHEROKEE.
  SRYGLEY CHURCH.
  RED ROCK...BARTON.
  POSEY LOOP...PRIDE LANDING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3482 8811 3480 8791 3478 8770 3477 8757
      3447 8762 3455 8815
TIME...MOT...LOC 0348Z 279DEG 25KT 3467 8812

70/DD
Special weather statement, Sep 14, 11:10 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 AM CDT THU SEP 15 2011

ALZ005-006-150600-
LIMESTONE-MADISON-
1210 AM CDT THU SEP 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 100 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLE MINA...OR 8 MILES WEST OF MADISON...
MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAPSHAW.
  MADISON.
  REDSTONE ARSENAL.
  HUNTSVILLE...NORMAL.
  FARLEY.
  HADEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3480 8641 3455 8644 3466 8697 3481 8696
TIME...MOT...LOC 0510Z 274DEG 23KT 3471 8686

CA
Special weather statement, Sep 14, 11:36 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CDT THU SEP 15 2011

ALZ006-008-009-150615-
JACKSON-MADISON-MARSHALL-
1236 AM CDT THU SEP 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL
COUNTIES UNTIL 115 AM CDT...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOORES MILL TO HADEN
TO REDSTONE ARSENAL...OR ALONG A LINE EXTENDING FROM MOORES MILL TO
HUNTSVILLE TO REDSTONE ARSENAL...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYSVILLE...HADEN.
  HAMPTON COVE.
  GURLEY.
  OWENS CROSSROADS.
  PRINCETON...HOLLYTREE.
  TRENTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3482 8595 3464 8599 3452 8619 3463 8668
      3473 8662 3489 8658
TIME...MOT...LOC 0535Z 280DEG 25KT 3485 8647 3471 8650
          3465 8661

CA

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Madison

When
September 14, 11:38 PM CST
Where
Madison County, 3 mi W of Huntsville
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.730, -86.673

Lightning sparked a fire at the Warren House apartments in northwest Huntsville. Extensive roof damage resulted.

Lightning, Madison

When
September 14, 11:45 PM CST
Where
Madison County, 3 mi W of Brownsboro
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.750, -86.503

Lightning struck a storm spotter and amateur radio operator's home through a phone line or other source on the 200 block of Hambrick Drive. The lightning knocked out four computers and a couple of amateur radio antennas.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345376, 345387.